Hepatic vascular toxicity of dacarbazine (DTIC): Not a rare complication

Authors


Abstract

A fatal massive hepatic necrosis with widespread thrombotic occlusion of the small hepatic veins developed in two of 68 patients treated with DTIC for advanced melanoma in a randomized study. Thirteen similar reactions, in patients treated with single-agent DTIC, are reported in the literature. Several clinical and pathologic features distinguish this DTIC toxicity from Budd-Chiari syndrome and veno-occlusive disease (both well-known types of possibly drug-related hepatic vascular disease) and make it a distinctive syndrome. We were impressed by the repeated occurrence of this complication in a relatively small set of patients, in contrast with the rarity of the literature reports. We suggest that this dramatic complication could occur more frequently than commonly thought. Therefore, caution should be used with DTIC particularly in curable patients.

Ancillary